Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 360, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 17, 2016, 2:12 AM CDT for Norton County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2016, 2:12 AM CDT (07:12 UTC)
- Expired
- Jul 17, 2016, 3:15 AM CDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Norton County, KS
The radar
The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1798 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 23.3
The text
As transmitted.
518
WUUS53 KGLD 170712
SVRGLD
KSC137-170815-
/O.NEW.KGLD.SV.W.0360.160717T0712Z-160717T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
212 AM CDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN NORTON COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 315 AM CDT
* AT 212 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
NORTON...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORTON AND ALMENA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3984 10005 4000 10005 4000 9964 3984 9963
TIME...MOT...LOC 0712Z 270DEG 10KT 3998 9996
HAIL...1.00IN
WIND...60MPH
$$
LUNDQUIST6 follow-up statements
028
WWUS53 KGLD 170718
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
218 AM CDT SUN JUL 17 2016
KSC137-170815-
/O.CON.KGLD.SV.W.0360.000000T0000Z-160717T0815Z/
NORTON KS-
218 AM CDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHEASTERN NORTON COUNTY...
AT 218 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
NORTON...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NORTON AND ALMENA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3984 10001 4000 10002 4000 9964 3984 9963
TIME...MOT...LOC 0718Z 270DEG 10KT 3998 9994
HAIL...1.00IN
WIND...60MPH
$$
LUNDQUIST015
WWUS53 KGLD 170726
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
226 AM CDT SUN JUL 17 2016
KSC137-170815-
/O.CON.KGLD.SV.W.0360.000000T0000Z-160717T0815Z/
NORTON KS-
226 AM CDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHEASTERN NORTON COUNTY...
AT 226 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF ALMENA...OR 10 MILES NORTH OF NORTON...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NORTON AND ALMENA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3984 9993 4000 9993 4000 9964 3984 9963
TIME...MOT...LOC 0726Z 269DEG 21KT 3998 9985
HAIL...1.00IN
WIND...60MPH
$$
LUNDQUIST421
WWUS53 KGLD 170736
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
236 AM CDT SUN JUL 17 2016
KSC137-170815-
/O.CON.KGLD.SV.W.0360.000000T0000Z-160717T0815Z/
NORTON KS-
236 AM CDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHEASTERN NORTON COUNTY...
AT 236 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
ALMENA...OR 6 MILES NORTHEAST OF NORTON...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALMENA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3984 9988 4000 9987 4000 9964 3984 9963
TIME...MOT...LOC 0736Z 269DEG 18KT 3990 9980
HAIL...1.00IN
WIND...60MPH
$$
LUNDQUIST793
WWUS53 KGLD 170747
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
247 AM CDT SUN JUL 17 2016
KSC137-170815-
/O.CON.KGLD.SV.W.0360.000000T0000Z-160717T0815Z/
NORTON KS-
247 AM CDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHEASTERN NORTON COUNTY...
AT 247 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALMENA...OR 13
MILES NORTHEAST OF NORTON...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALMENA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3984 9979 4000 9978 4000 9964 3984 9963
TIME...MOT...LOC 0747Z 264DEG 24KT 3991 9967
HAIL...1.00IN
WIND...60MPH
$$
LUNDQUIST599 WWUS53 KGLD 170801 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 301 AM CDT SUN JUL 17 2016 KSC137-170815- /O.CON.KGLD.SV.W.0360.000000T0000Z-160717T0815Z/ NORTON KS- 301 AM CDT SUN JUL 17 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR NORTHEASTERN NORTON COUNTY... AT 300 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALMENA...OR 12 MILES EAST OF NORTON...MOVING EAST AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... ALMENA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3984 9979 4000 9978 4000 9964 3984 9963 TIME...MOT...LOC 0800Z 270DEG 11KT 3991 9967 HAIL...1.00IN WIND...<50MPH $$ LUNDQUIST
239
WWUS53 KGLD 170808
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
308 AM CDT SUN JUL 17 2016
KSC137-170818-
/O.EXP.KGLD.SV.W.0360.000000T0000Z-160717T0815Z/
NORTON KS-
308 AM CDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORTON COUNTY
WILL EXPIRE AT 315 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3984 9979 4000 9978 4000 9964 3984 9963
TIME...MOT...LOC 0805Z 270DEG 10KT 3991 9967
$$
LUNDQUISTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:20 AM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 17, 12:20 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1120 PM MDT SAT JUL 16 2016 .SHORT TERM...(This evening through Sunday) Issued at 1258 PM MDT Sat Jul 16 2016 Main weather today will be thunderstorm development later this afternoon. Convection models [HRRR/NMM] as well as NAM/RAP indicate storms should develop over northeast Colorado after 21Z and move ENE across extreme northern Kansas and southern Nebraska this evening. NAM shows a lot of CINH through the day over all but Colorado, so the scenario of formation there seems plausible given the presence of surface convergence and an environment where cap can be broken. While convection models keep precip on the scattered side, the NAM hints at a more organized complex along NE/KS border by 9pm- midnight which could throw down a decent cold pool and associated outflow over northern half of the CWA tonight. Have tailored forecast to keep precip in northern counties this evening, mostly north of Highway 36 although some could be further south. On Sunday, guidance suggests a weak cold front will move through the CWA in the morning with moist upslope flow behind it by afternoon, which should assist in storm development over Colorado during the afternoon ultimately moving into western Kansas. .LONG TERM...(Sunday night through Saturday) Issued at 235 PM MDT Sat Jul 16 2016 Sunday night-Monday night: Cold front stalls to our south with easterly flow through these periods before front lifts back to the north Monday night (as warm front). Weak shortwave trough could help maintain thunderstorm activity Sunday night as thunderstorms are carried east by the mean wind, though this also tracks activity closer to upper ridge. There is a stronger precip signal Monday afternoon and Monday night with front lifting north, however guidance is showing enough spread not to increase PoPs beyond chance category. Tuesday-Saturday: Upper level ridge strengthens and amplifies through these periods with high heights and southerly flow supporting very hot temperatures returning to the region. Wednesday and Thursday have the potential to be the hottest of the month so far with bias corrections (based on previous warm ups) support low 100s across the easter 2/3 of our CWA. By Friday there is increasing spread in the upper level pattern as the GFS shows a much stronger trough in the northern plains and a possible cold front passing into the region. Regarding precip chances in the extended: With ridge axis either centered over our just east of our CWA most locations in our CWA should remain dry during the extended periods. Models are showing weak precip signals associated with possible monsoonal flow across the central rockies and mean flow carrying this near our western CWA, along with possible local development near the surface trough/dry line in our west. As mentioned earlier GFS does show a stronger trough passage in the northern Plains and this could lead to better precip chances Thursday night through Friday night, however ECMWF does not show nearly as strong of a trough passage and barely any precip signal at all. I kept slight chance PoPs in place during official periods in line with model mean/consensus. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1114 PM MDT Sat Jul 16 2016 At KMCK...small cluster of thunderstorms near/just south of the terminal will quickly move east overnight. Will carry a VCTS for a few hours then end. Storms are fairly high based and present mainly a localized threat for gust winds. Otherwise...VFR expected through Sunday. At KGLD...VFR expected through the TAF period. Surface winds shift to northerly Sunday morning behind a cold front. There will be low chances for thunderstorms Sunday night but confidence is lacking in coverage so will not mention in the TAF at this time. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DLF LONG TERM...DR AVIATION...024
Hazardous weather outlook, Jul 16, 11:48 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1048 AM MDT SAT JUL 16 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1048 AM MDT SAT JUL 16 2016 /1148 AM CDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NEBRASKA AND NORTHEAST COLORADO LATER THIS AFTERNOON INTO THE EVENING. ANY STORMS WHICH FORM ARE EXPECTED TO REMAIN GENERALLY ALONG AND NORTH OF HIGHWAY 36. LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SUNDAY AND MONDAY...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 16, 11:42 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1142 PM CDT SAT JUL 16 2016
KSZ001-002-170530-
CHEYENNE KS-RAWLINS KS-
1142 PM CDT SAT JUL 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS AND EAST
CENTRAL CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 1230 AM CDT...
AT 1142 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF BIRD CITY...OR 16 MILES SOUTH OF
BENKELMAN...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ATWOOD...BIRD CITY...MCDONALD...BLAKEMAN AND BEARDSLEY.
LAT...LON 3975 10102 3970 10155 3988 10160 4000 10112
4000 10110
TIME...MOT...LOC 0442Z 257DEG 19KT 3981 10149
BULLERSpecial weather statement, Jul 17, 12:07 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1207 AM CDT SUN JUL 17 2016
KSZ003-004-NEZ081-170545-
DECATUR KS-NORTON KS-RED WILLOW NE-
1207 AM CDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR...
NORTHWESTERN NORTON AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 1245
AM CDT...
AT 1207 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DANBURY...OR 13 MILES NORTH OF OBERLIN...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DANBURY...LEBANON AND CEDAR BLUFFS.
LAT...LON 4000 10019 4000 10001 3995 9999 3990 10053
4008 10061 4018 10020
TIME...MOT...LOC 0507Z 257DEG 19KT 4002 10046
BULLERSpecial weather statement, Jul 17, 12:51 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1251 AM CDT SUN JUL 17 2016
KSZ003-004-NEZ081-170615-
DECATUR KS-NORTON KS-RED WILLOW NE-
1251 AM CDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR...
NORTHWESTERN NORTON AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 115 AM
CDT...
AT 1250 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LEBANON...OR 18 MILES SOUTHEAST OF MCCOOK...MOVING EAST AT 35
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEBANON.
LAT...LON 4000 10019 4000 9989 3991 10036 4016 10043
4021 10020
TIME...MOT...LOC 0550Z 259DEG 29KT 4009 10031
024Special weather statement, Jul 17, 1:42 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 142 AM CDT SUN JUL 17 2016 KSZ004-170700- NORTON KS- 142 AM CDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NORTON COUNTY UNTIL 200 AM CDT... AT 142 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF WILSONVILLE...OR 12 MILES NORTHWEST OF NORTON...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN NORTON COUNTY. LAT...LON 3990 10018 4000 10017 4000 9962 3991 9963 TIME...MOT...LOC 0642Z 270DEG 22KT 3998 10005 LUNDQUIST
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:06 PM CDT | Special Weather Statement | GLD | Cheyenne | 24 min |
| Jul 16, 11:42 PM CDT | Special Weather Statement | GLD | Rawlins | 48 min |
| Jul 17, 1:42 AM CDT | Special Weather Statement | GLD | Norton | 18 min |
| Jul 17, 3:58 AM CDT | Special Weather Statement | GLD | Gove | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.